Hail, Carroll
- When
- August 12, 6:40 PM CST
- Where
- Carroll County, Thomson
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.967, -90.100
4 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 12, 1:24 PM CST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 224 PM CDT MON AUG 12 2002 CWA SITTING IN THE WARM AND STICKY AIR...WITH DEWPOINTS IN THE UPPER 60S TO LOW 70S...A WEAK SURFACE BOUNDARY EXTENDING ACROSS SRN IA... PRESSURE FALLS OVER MUCH OF CWA...AND AN UPPER LEVEL WAVE ABOUT TO COME ACROSS CWA. SITUATION RIPE FOR SOME SERIOUS CONVECTION. DECAYING MCS FROM LAST NIGHT LAYED OUT A BOUNDARY ACROSS SRN CWA. CONVECTION ACROSS NWRN IA ALONG AND JUST AHEAD OF FRONT. 850MB INDICATING A BOUNDARY ACROSS CWA THERE TOO...WITH BEST MOISTURE IN A PLUME EXTENDING FROM TX...TO CNTRAL KS...THROUGH OAX...TO MN. HAVE MADE ASSUMPTION THAT THE LITTLE DATA ON SOUNDING FROM OAX THIS MORNING IS NOT REPRESENTATIVE. ANALYZED UPPER LEVEL SHORT WAVES MATCH WELL WITH WHAT IS ON WV SATELLITE IMAGERY AT 700 AND 500 MB. REALLY SIGNIFICANT UPPER LEVEL DIVERGENCE OVER IA ON 250MB ANALYSIS. MAIN FORECAST PROBLEM THIS PACKAGE INCLUDES TEMPS NEXT TWO DAYS...AND TIMING OF PRECIPITATION. 12Z MODELS APPEAR TO BE COMING TOGETHER FAIRLY NICELY ON THE MOVEMENT OF THE ONCOMING FRONT FOR TONIGHT/TUESDAY. ALL BUT THE AVN INITIALIZED POORLY BY ACCEPTING WHAT LOOKS LIKE A BAD DEWPOINT FROM THE OAX SOUNDING AT 850 MB. FROM SATELLITE IMAGERY AND RADAR RETURNS...DONT SEE HOW SUCH A LOW DEWPOINT COULD BE METEOROLOGICALLY CONSISTENT. ETA SEEMS TO HAVE SMOOTHED IT SOMEWHAT...AS DID THE NGM...BUT THE RUC HAS LOWEST DEWPOINTS THERE AT INITIALIZATION. ALSO SOME OTHER MISSING UA DATA FOR ETA/NGM THAT MADE IT INTO AVN ACCORDING TO NCEP DISCUSSION. HOPEFULLY 18Z RUNS WILL HAVE IMPROVED DATA. ON TUESDAY THE AVN SPINS UP THE SURFACE LOW VERY STRONGLY. THERE IS ENOUGH UPPER LEVEL SUPPORT FOR IT TONIGHT...LITTLE QUESTION ON POPS. WILL KEEP CATEGORICAL 90 POPS OVER CWA FOR TONIGHT. PRECIP SHOULD COME IN THE FORM OF THE INITIAL SVR/NEAR SVR CONVECTION THIS EVENING...AND THEN ANOTHER WAVE AS THE MAIN FRONT MOVES THROUGH IN THE EARLY MORNING. MAY NOT BE MUCH OF A BREAK BETWEEN WAVES...SO WILL NOT GET CUTE WITH WORDING. TEMPS TO BE CONSERVATIVE TONIGHT WITH INCREASED CLOUD COVER. TUESDAY...CONCERNS WITH HOW SPUN UP THE AVN GETS AND POSSIBLE PROBLEMS WITH MOISTURE CONTENT WITH OTHER MODELS KEEP THINGS SOMEWHAT COMPLICATED. AVN GETS VERY WOUND UP...BUT THINK THAT CONVECTION IS HELPING THIS TO BE TOO STRONG. AGREE WITH STRONG DYNAMICS BUT QPF APPEARS TO BE OVERDONE FOR EVEN THIS STRONG SYSTEM. WITH SYSTEM SLOWING DOWN FROM EVEN LAST NIGHTS RUN...THINK THAT LIKELY ACROSS MOST OF CWA IS BEST...WITH A LITTLE BIT OF CATEGORICAL IN THE EAST OK. TEMPS TRICKY...WITH A BIG RANGE ACROSS CWA. FAR SOUTHEAST MAY GET THE MOST SUN...BUT WITH RAINFALL EVERYWHERE OVERNIGHT INTO MORNING...TEMPS WILL BE KEPT DOWN BY INCREASED MOISTURE AND CLOUDS. WILL STICK FAIRLY CLOSE TO COOL MAV NUMBERS. TUESDAY NIGHT WITH SURFACE FRONT SHIFTING OFF TO EAST CHANCES FOR PRECIP REALLY DROP OFF...THOUGH WILL HANG ONTO A CHANCE UNTIL MIDNIGHT WITH THE UPPER LEVEL TROUGH STILL DUE THROUGH. WITH LOTS OF CAA... EXPECT TEMPS TO DROP OFF...THOUGH WILL GO CONSERVATIVE ON TEMPS DUE TO INCREASED CLOUD COVER. WEDNESDAY AND WEDNESDAY NIGHT SHOULD BE DRY...THOUGH ON WEDNESDAY LAPSE RATES ARE ENOUGH FOR A GOOD CU FIELD. COOL TEMPS SHOULD REMAIN WITH WAA NOT KICKING IN AGAIN UNTIL WENDESDAY NIGHT/THURSDAY. WILL GO SLIGHTLY WARMER THAN GUIDANCE...BUT NOT BY MUCH. EXTENDED...THU-MON MODEL CHANGES ANTICIPATED IN THIS MORNINGS AFD BEGINNING TO SHOW UP... WITH SOME BIG DIFFERENCES BY SATURDAY AM BETWEEN MODELS. ZONAL FLOW STILL EXISTS...BUT EACH MODEL RUNS MODERATE SIZED SHORTWAVES THROUGH IT AT A DIFFERENT PACE. EXPECT THAT THESE WILL SLOWLY COALESCE INTO A MORE AMPLIFIED FLOW THAN THEY CURRENTLY SHOW. ON THURSDAY MODELS RUN A FRESH FRONT TOWARDS AREA...BUT WITH FRONT NOT MAKING IT INTO THE CWFA. MAY NEED SOME POPS FOR THIS TIME FRAME AS WE GET CLOSER TO THURSDAY. TEMPS SHOULD WARM UP QUITE NICELY AHEAD OF THE FRONT...AND WILL WARM HIGHS ACCORDINGLY. EARLY FRIDAY APPEARS TO BE IN BETWEEN SYSTEMS...BUT A WARM FRONT APPEARS TO DEVELOP OVER THE AREA BY 00Z UPON WHICH PCPN CAN FOCUS. CHANCE POPS NOT UNREASONABLE. MODERATING TEMPS REASONABLE. SATURDAY AND SUNDAY SHOW ANOTHER COLD FRONT AND ASSOCIATED LOW CENTER PASS OVER THE REGION...SO CHANCE POPS AGAIN REASONABLE FOR THAT AREA. ON MONDAY...FRONT STILL HANGING ABOUT THE REGION...WHICH MATCHES WELL WITH THE NEARLY ZONAL FLOW MODELS DEPICT. AS DONT FEEL THIS WILL PAN OUT...DONT QUITE BELIEVE IN POPS FOR MON...BUT CANT RULE THEM OUT EITHER. AS FRONT NEVER GETS THROUGH AREA...GRADUALLY WARMING TEMPS WILL DO FOR NOW...THOUGH THINK STORY FOR MONDAY WILL BE QUITE DIFFERENT BY THE END OF THE WEEK. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-131000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 413 PM CDT MON AUG 12 2002 ...SHOWERS AND THUNDERSTORMS... STRONG THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS IOWA AND MISSOURI WILL PUSH EAST ACROSS THE REGION TONIGHT AHEAD OF A COLD FRONT. BY EARLY MORNING...THE COLD FRONT WILL EXTEND FROM NEAR QUINCY TO NEAR FREEPORT ILLINOIS. STRONG UPPER LEVEL DYNAMICS COUPLED WITH MODERATE INSTABILITY WILL RESULT IN THE THREAT FOR SOME SEVERE THUNDERSTORMS THIS EVENING...GENERALLY FROM NOW UNTIL MIDNIGHT. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 65 MPH...WITH LARGE HAIL TO NEAR 1 INCH IN DIAMETER ALSO POSSIBLE. ASIDE FROM THE THREAT OF HIGH WINDS AND LARGE HAIL...HEAVY RAIN IS LIKELY GIVEN THE AMPLE LOW LEVEL MOISTURE AND STRONG UPPER DYNAMICS. ON TUESDAY...A SECONDARY LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP ALONG THE FRONT AND LIFT NORTHEAST ACROSS THE AREA. THIS SYSTEM WILL CAUSE RAIN TO CONTINUE FOR AREAS MAINLY ALONG AND SOUTHEAST OF A LINE FROM DUBUQUE IOWA...TO KIRKSVILLE MISSOURI...FOR TUESDAY AND TUESDAY EVENING. STORM TOTAL RAINFALL AMOUNTS BY TUESDAY EVENING WILL GENERALLY AVERAGE FROM 1 TO 1.5 INCHES IN MOST AREAS...WITH SOME AREAS RECEIVING 2 TO 4 INCHES. THESE HIGHER RAINFALL TOTALS COULD LEAD TO LOCALIZED FLOODING ESPECIALLY IN URBAN AREAS...AND ALONG SMALL STREAMS AND CREEKS. WITH THE PASSAGE OF THE COLD FRONT...TEMPERATURES WILL BE NOTICEABLY COOLER AND LOWER HUMIDITIES WILL BE FOUND. SPOTTER ACTIVATION WILL LIKELY BE NECESSARY FROM LATE THIS AFTERNOON UNTIL MIDNIGHT TONIGHT...ESPECIALLY SOUTH OF INTERSTATE 80. SPOTTERS MAY ALSO BE NEEDED OVERNIGHT TONIGHT INTO TUESDAY MORNING FOR LOCALIZED FLOODING PROBLEMS. LRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM FAIRFIELD IA WIND DAMAGE
08/12/02 JEFFERSON TREE LIMBS BLOWN DOWN
ON OUTSKIRTS OF CITY
LIMITS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM MUSCATINE IA 40 MPH TSTM GUST
08/12/02 MUSCATINE 40 MPH WIND. REPORTED
BY HAM RADIO OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM LIBERTYVILLE IA WIND DAMAGE
08/12/02 JEFFERSON SEVERAL HOMES
DAMAGED...TREES
DOWN...AND SOME CROP
DAMAGE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM MORLEY IA .5 INCH HAIL
08/12/02 JONES PEA SIZE HAIL AND HEAVY
RAIN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 2 NE MUSCATINE IA 45 MPH TSTM GUST
08/12/02 MUSCATINE REPORTED BY STORM
SPOTTER.The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
4 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Trees blown down near Penrose and Union Grove Road.
Several reports of lightning damage and fires. Lightning struck a large phone box in Mt. Carroll.
Trees blown down across Highway 20.
Power lines blown down.
Large tree blown down on Route 78 north of Timberlake Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312748, 5312749, 5312753, 5312750, 5312751, 5312752.